Ohio, 2005

Flooding in Ohio, August 30 to 31, 2005

August 30 to 31, 2005 · NWS CLE · 9 events in 9 counties and zones

The remnants of Hurricane Katrina dumped locally heavy rains on portions of Northeast Ohio. The rain began during the morning hours of the 30th and tapered off after daybreak on the 31st.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$910,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

The remnants of Hurricane Katrina dumped locally heavy rains on portions of Northeast Ohio. The rain began during the morning hours of the 30th and tapered off after daybreak on the 31st. Rainfall totals during this period were generally 2 to 4 inches with locally heavier amounts. Much of this rain fell during the evening hours of the 30th. Some of the higher totals included 3.07 inches at Walton Hills (Cuyahoga); 3.53 inches at Lagrange (Lorain); 3.59 inches at Spencer (Medina); 3.08 at Portage Lakes (Summit); 3.74 inches at Concord (Lake); 3.97 inches at Conneaut (Ashtabula); 3.53 inches at Russell (Geauga); 4.40 inches at Mosquito Lake State Park (Trumbull) and 4.04 inches at North Lawrence (Stark). Offically, 2.42 inches of rain was recorded at Cleveland Hopkins Airport with 4.06 inches at the Akron-Canton Airport and 2.80 inches at the Youngstown-Warren Regional Airport. Widespread lowland and urban flooding was reported throughout Northeast Ohio. Numerous streams and rivers left their banks forcing the closure of several roads. A portion of Interstate 90 in Cleveland had to be briefly closed because of cars stranded in flood waters near the Lakeshore Boulevard exit. A school in North Ridgeville (Lorain) was damaged by flooding. Hundreds of homes and businesses sustained damage from either basement of nuisance flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 30, 8:30 PM EST, 2 hours earlier.

Area forecast discussion, Aug 30, 8:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
930 PM EDT TUE AUG 30 2005

.SHORT TERM (OVERNIGHT)...LOW ON SCHEDULE BETWEEN CVG AND CMH.
HEAVIEST RAIN SHOULD BE NW OF THE LOW. KEPT THUNDER IN THE AREAS
EAST OF THE LOW AS THAT SHOULD BE THE MOST UNSTABLE AREA. OTRW NO
CHANGES FOR THE OVERNIGHT. FLOOD WATCH CONTINEUS.
%%

.AVIATION (00Z-00Z)...
WILL BE DIFFICULT TO TRY AND PIN DOWN THE HEAVIER BANDS OF RAIN AS
THERE HAS BEEN A TENDENCY FOR BANDS TO FILL IN AS THEY ROTATE
NORTHWARD. ANOTHER SURGE OF HEAVIER RAIN COMING NORTH FROM CENTRAL
OHIO. HEAVIEST RAIN AND IFR CONDITIONS SHOULD OCCUR MAINLY FROM NR
CLE SW TOWARD FDY/MNN OVERNIGHT AS THIS SHOULD BE THE AREA OF BEST
CONFLUENCE ALOFT BUT HIGHER ELEVATION TAFS CAK MFD AND YNG WILL
LIKELY CONT TO SEE OCCASIONAL IFR CONDITIONS UNTIL PERHAPS EARLY
MORN WHEN THEY MAY BRIEFLY SLIP INTO THE WARM SECTOR AND COULD EVEN
SEE SOME BRIEF VFR CONDITIONS. GUSTY WINDS SHOULD DEVLOP MAINLY IN
THE COOL NNE FLOW AND THE WRAP AROUND WNW FLOW. WIDESPREAD MVFR CIGS
CURRENLTY SOUTH OF LOW AND THESE MVFR CIGS WILL LIKELY TRANSLATE NE
AND PERSIST ACROSS NE OH/NW PA INTO WED AFTERNOON BEFORE ENTIRE
SYSTEM LIFTS OUT. ONCE RAIN ENDS VSBY SHOULD BECOME VFR.

&&

.SHORT TERM (TONIGHT THRU FRIDAY)...
GFS MODEL APPEARS TO STILL HAVE THE BEST HANDLE ON THE REMNANTS OF
KATRINA AS THE MODEL DEPICTED THE PRECIPITATION MOVING INTO THE
FORECAST AREA MUCH SOONER AND THE BEST ORIENTATION COMPARED TO THE
ETA AND NGM SOLUTIONS.  WILL STICK WITH THE GFS SOLUTION THROUGH THE
PERIOD.

REMNANTS OF KATRINA MAKING ITS WAY NORTH AND THEN EVENTUALLY
NORTHEAST ACROSS THE FORECAST AREA.  LATEST MODEL OUTPUT FROM GFS
AND RUC INDICATE A BAND OF HEAVY RAIN WILL OCCUR FROM FINDLAY ACROSS
THE LAKE SHORE COUNTIES UP TO ERIE PENNSYLVANIA AFTER 00Z.  THIS
BAND WILL LINGER OVER THE AREA THROUGH ABOUT 09Z TONIGHT.

CENTER OF KATRINA WILL TRACK NORTHEAST AND BE OVER ERIE BY 12Z
TOMORROW MORNING AT WHICH TIME THE PRECIPITATION WILL START TO TAPER
OFF OVER THE WESTERN AREAS.  DUE TO THE AXIS OF THE HEAVY RAIN
EXTENDING FURTHER WEST...WE WILL GO AHEAD AND INCLUDE THE REST OF
THE FORECAST AREA IN THE FLOOD WATCH.  WE NEED ABOUT 3 TO 4 INCHES
OF RAIN IN 6 HOURS TO CAUSE MAJOR FLOODING PROBLEMS IN THE NEW WATCH
AREA BUT WE FEEL THAT MAIN THREATS OF FLOODING WILL OCCUR IN THE
URBAN AREAS OF FINDLAY AND TOLEDO.

A QUASI STATIONARY FRONT EXISTS JUST NORTH OF THE FORECAST AREA WITH
A SECONDARY WARM FRONTAL BOUNDARY TO THE NORTHEAST OF THE CENTER OF
CIRCULATION LOCATED OVER WESTERN TENNESSEE WILL LIFT NORTH ACROSS
THE FORECAST AREA THIS EVENING FORCING DEW POINTS TO INCREASE TO
AROUND 70.  ABUNDANT TROPICAL MOISTURE WILL FEED THE HEAVY RAIN
POTENTIAL THROUGH THE NIGHT.

FLOOD GUIDANCE FOR THE REST OF THE FORECAST AREA IS MUCH LOWER AND
THREAT OF FLOODING HAS A GREATER POTENTIAL IN BOTH RURAL AND URBAN
AREAS.

THE THREAT OF WIND WILL BE DIMINISHED AS THE REMNANTS OF KATRINA
AFFECT THE AREA.  WILL MENTION WINDS 15 TO 25 MPH WITH AN OCCASIONAL
GUST TO 30 MPH OVERNIGHT.  925 MB WINDS INDICATE 30 KNOTS WINDS ALONG
THE EASTERN SIDE OF THE STORM SYSTEM AND THESE STRONGER WINDS HAVE
THE POTENTIAL TO EXTEND DOWN TO THE SURFACE WITH CONVECTION.

REMNANTS QUICKLY PULL OUT ON WEDNESDAY TAKING THREAT OF RAIN WITH IT
BY WEDNESDAY EVENING.

HIGH PRESSURE WILL BUILD EAST INTO THE FORECAST AREA BY THURSDAY AND
FRIDAY AND FORCE SOME COLD AIR ADVECTION INTO THE AREA.  THIS WILL
COOL TEMPERATURES DOWN TO THE 70S DURING THE DAY AND 50S AT NIGHT.

&&

.LONG TERM (SAT-TUE)...
HIGH PRESSURE WILL BUILD EAST INTO THE AREA FRIDAY INTO THE WEEKEND
AND FORCE SOME COOLER AIR SOUTH. THE HIGH WILL MOVE EAST OF THE AREA
BY SUNDAY EVENING AND ALLOW WARM AIR ADVECTION TO DEVELOP.  DRY AIR
WILL REMAIN ENTRENCHED OVER THE AREA AS WELL WITH THE HIGH PRESSURE
SYSTEM SETTING UP FOR A PLEASANT HOLIDAY WEEKEND.

THE HIGH PRESSURE SYSTEM WILL BECOME NEARLY STATIONARY OFF THE EAST
COAST THROUGH TUESDAY.

I MADE A FEW MODIFICATIONS TO THE TEMPERATURES TO MAKE THEM SLIGHTLY
WARMER THROUGH THE PERIOD.  MODELS TRENDING TOWARD SOME SLOW AIR
MASS MODIFICATION AND COLD POOL WILL BRUSH BY THE AREA.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...FLOOD WATCH NORTH CENTRAL AND NORTHEAST OHIO THIS AFTRN THRU
WED AFTRN.
.PA...FLOOD WATCH ERIE AND CRAWFORD COUNTIES THIS AFTRN THRU WED
AFTRN.

SHORT TERM UPDATE...KIELTYKA
SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY
AVIATION...KOSARIK
Hazardous weather outlook, Aug 30, 4:32 AM EST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
532 AM EDT TUE AUG 30 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-311000-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
532 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

AREAS OF DENSE FOG...WITH WIDESPREAD VISIBILITIES UNDER A QUARTER OF
A MILE...WILL CONTINUE ACROSS NORTHERN OHIO AND PORTIONS OF NORTHWEST
PENNSYLVANIA THROUGH THE MID MORNING HOURS.  VISIBILITIES WILL
IMPROVE A FEW HOURS AFTER SUNRISE.

MEANWHILE...THE REMNANTS OF HURRICANE KATRINA WILL AFFECT THE REGION
TODAY...BRINGING WIDESPREAD RAINFALL OF UP TO 3 TO 4 INCHES FROM
MANSFIELD TO ERIE PA.  PERIODS OF HEAVY RAIN WILL START THIS
AFTERNOON...AND A FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON
THROUGH EARLY WEDNESDAY AFTERNOON FOR MOST OF THE AREA. THUNDERSTORMS
ARE ALSO POSSIBLE TODAY...SOME OF WHICH COULD APPROACH SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN WILL CONTINUE THROUGH EARLY WEDNESDAY AFTERNOON...BEFORE
THE STORM RAPIDLY DEPARTS OHIO AND PENNSYLVANIA WEDNESDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

LEINS

In the hours before

Special weather statement, Aug 30, 6:40 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
740 PM EDT TUE AUG 30 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310039-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
740 PM EDT TUE AUG 30 2005

A FLOOD WATCH IS IN EFFECT FOR MUCH OF NORTHERN OHIO AND EXTREME
NORTHWEST PENNSYLVANIA UNTIL WEDNESDAY AFTERNOON.

SOME CITIES IN THE FLOOD WATCH ARE
TOLEDO...FINDLAY...MANSFIELD...TIFFIN...PORT
CLINTON...FREMONT...CLEVELAND...AKRON-CANTON...YOUNGSTOWN...MEADVILLE
AND ERIE PENNSYLVANIA.

THE FLOOD WATCH IS BECAUSE OF THE REMNANTS OF KATRINA MOVING THROUGH
THE AREA. RAINFALL TOTALS BY EARLY AFTERNOON WEDNESDAY COULD RANGE
FROM 2 TO 4 INCHES WITH LOCALIZED AMOUNTS AS HIGH AS 6 INCHES.

AS OF 7 PM RAINFALL AMOUNTS ACROSS NORTHERN OHIO AND NORTHEST
PENNSYLVANIA HAVE BEEN GENERALLY BELOW AN INCH AND A HALF. A FEW
LOCATIONS SUCH AS LARUE IN MARION COUNTY AND HOLMESVILLE IN HOLMES
COUNTY HAD RECEIVED OVER TWO AND A HALF INCHES OF RAIN.

A FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY RAIN
ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLOODING ALONG AREA
RIVER...STREAMS AND CREEKS AND SOME ROADS MAY FLOOD. PEOPLE WHO LIVE
NEAR STREAMS...CREEKS AND RIVERS SHOULD BE ON THE ALERT FOR RISING
WATER AND BE READY TO MOVE TO SAFETY IF NECESSARY. DO NOT DRIVE
ACROSS FLOODED ROADS THE WATER MAY BE DEEPER THAN YOU THINK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Cuyahoga

When
August 30, 10:30 PM EST to August 31, 5:15 AM EST
Where
Cuyahoga forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -84.167

Flood, Lorain

When
August 30, 10:30 PM EST to August 31, 5:15 AM EST
Where
Lorain forecast zone
Property damage
$125,000
Reported by
LAW ENFORCEMENT
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Flood, Medina

When
August 30, 10:30 PM EST to August 31, 5:15 AM EST
Where
Medina forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Flood, Summit

When
August 30, 10:30 PM EST to August 31, 5:15 AM EST
Where
Summit forecast zone
Property damage
$135,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -83.767

Flood, Stark

When
August 30, 10:30 PM EST to August 31, 6:15 AM EST
Where
Stark forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Flood, Ashtabula

When
August 30, 11:00 PM EST to August 31, 6:00 AM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Flood, Lake

When
August 30, 11:00 PM EST to August 31, 6:00 AM EST
Where
Lake forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Flood, Geauga

When
August 30, 11:00 PM EST to August 31, 6:00 AM EST
Where
Geauga forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -81.033

Flood, Trumbull

When
August 30, 11:00 PM EST to August 31, 6:30 AM EST
Where
Trumbull forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -83.800

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472169, 5472170, 5472171, 5472172, 5472255, 5472173, 5472252, 5472253, 5472254.